A medical abortion in Texas
I posted this story on another website to a girl inquiring about whether it was better to have a medication-induced abortion or a surgical one. I'm simply going to copy-paste my entry on the other site because, honestly, I'm lazy.
I just feel that I should share my story, for one reason - many girls and women seem to think that the largest risk, and worst possible problem, in a medication-induced abortion is severe pain. I wish that had been my biggest problem. It's been almost ten years and I'm STILL haunted by what happened to me.
I was 19 in June 2004 when I found out I was 7 weeks pregnant. I was in college, unmarried, and really not financially stable enough to have a child.
[You can find more stories listed by abortion provider via this page.]
Planned Parenthood here treated me wonderfully: they counseled me about my options, treated me with the utmost respect. The only negative part of visiting the Planned Parenthood clinic was the protesters outside calling me a murderer (I live in Texas, most people here are extremely pro-life).
Anyway - I had minimal pain, not even as bad as my menstrual cramps. I assumed it had worked. So two weeks after taking the medication, I returned to Planned Parenthood for my follow-up visit. What happened afterward haunts me to this day.
For one reason or another, I was in the unlucky 2% - the fetus was not expelled from my uterus. RU 486 worked fine at terminating my pregnancy... but the misoprostol did not empty my uterus as it should. So I had been walking around for 13 days with a dead fetus in my uterus, poisoning my body. Even the clinician doing my ultrasound was shocked that I wasn't sick by that time, as carrying around a dead fetus is horribly unsafe.
I had no idea - I had thought the procedure had worked. So, after they gave me the choice to try again - through either another medication attempt or through a surgical procedure - the solution was to give me another stronger dose of misoprostol because I was absolutely terrified of a surgical abortion.
This time, the misoprostol worked, thank goodness - but it wasn't pretty. I had blood clots coming out of me that were so big - comparable to a grapefruit in size. Some were so large, I'd have to sit on the toilet and push to get them out of my body. It was disgusting. That lasted a day or two.
Honestly, I have never felt any guilt about having the abortion itself. I know that I was not ready to have any children, and I've never been depressed over the decision to abort. I was not ready - my child would have been born to an immature teenager that was already struggling to pay bills while attending college AND working full time.
But the situation was so disgusting, I still have nightmares about passing those incredibly large blood clots. It was painful, it was disgusting. I realize that the misoprostol failure is very rare and that I'm in the very small group of 1-2%... but I am, and always have been, in great health, otherwise normal.
To this day I have no idea why the medication didn't work. The cramps weren't bad at all - the blood clots were the only painful part about the procedure, and I wouldn't even call them painful, so much as disgusting and weird. They were like giant balls of gelatin, some as big as a softball, just falling out of me. Ugh. Still gives me chills 9 years later.
Just something to think about. You never expect to be in the 1-2% of women that the drugs do not do their intended purpose for, but it IS possible.
Besides the mental scarring that the clots caused, I'm now not able to get pregnant because the dead fetus caused so much damage to my uterus. I still have regular periods, but I can basically have unprotected sex any time and have not since become pregnant.
Guess what I'm trying to say is this - you have around a 98% chance of a medical abortion going just fine, but there is always that chance of the medication not working and you having a similar horrifying experience.
If I could go back, I would have chosen a surgical abortion. But because of my fear of surgery, I will likely never be able to conceive, which is depressing.
Terms mentioned in this story
- RU 486
RU486 is also known as mifepristone and is an oral medication, used usually as the first part of a two-part process to bring about abortion during pregnancy (a medical abortion) - the second part involves the use of misoprostol. It works by making the cervix easier to open and promotes contractions of the uterus when misoprostol is used during the second stage of medical abortion.
Possible side-effects may include abdominal pain, feeling tired, and vaginal bleeding. More serious side-effects may include heavy vaginal bleeding and bacterial infection.
Sources (open in a new tab/window):
Misoprostol is a medication used to bring about abortion often used as the second stage of medical abortion after mifepristone is used for the first stage. Misoprostol is often found sold under the Cytotec brand name. It can be taken by mouth, dissolved in the mouth or inserted vaginally.
Common side effects include diarrhea and abdominal pain.
Sources (open in a new tab/window):
This story was sent in on 06/05/2013